RSS
TwitterFacebook

Levaquin Risk of Irreversible Peripheral Neuropathy Withheld by J&J, Lawsuit Alleges

  • Written by: Irvin Jackson
  • 8 Comments

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.

Johnson & Johnson allegedly withheld important information about the risk of irreversible peripheral neuropathy associated with Levaquin, according to allegations raised in a product liability lawsuit brought earlier this week by a California man left with the debilitating form of nerve damage after using the popular antibiotic several years ago.

The complaint (PDF) was filed by Wyatt Patterson in the U.S. District Court for the District of New Jersey on December 6, indicating that the global drug maker and its Janssen Pharmaceuticals subsidiary knew about the link between Levaquin and nerve damage for years, yet failed to warn the medical community or users of their antibiotic that they may be left with irreversible peripheral neuropathy.

Patterson indicates that he was prescribed Levaquin in 2013, and used the antibiotic as directed. However, he began to experience symptoms of nerve damage shortly afterwards, and was diagnosed with peripheral neuropathy, which continues to cause him to suffer problems long after his last use of the drug.

Levaquin is part of a widely used class of antibiotics, known as fluoroquinolones, which also includes Avelox and Cipro. While the medications have been prescribed for a variety of different infections in recent years, use of the antibiotics has been curtailed over the past year as more information has become available about the risk of peripheral neuropathy and other health problems linked to the drugs.

At the time Patterson was prescribed Levaquin, warnings mentioned that users may experience nerve damage. However, the complaint indicates that the warnings provided false and misleading information for consumers and the medical community, suggesting that the reports of nerve damage were rare and temporary.

“The truth, however, is that the onset of irreversible peripheral neuropathy is often rapid and discontinuation of the drug will not ensure that the peripheral neuropathy is reversible,” the lawsuit states. “Though this injury can be significant and debilitating, the language regarding the ‘rare’ risk of peripheral neuropathy was buried at the bottom of a long list of adverse reactions that were included on the Levaquin label, the language was in no way highlighted for the benefit of prescribing physicians and patients.”

In August 2013, the FDA required the makers of Levaquin and other fluoroquinolones to provide stronger warnings about the peripheral neuropathy risk with the antibiotics, adding information to the label for the first time that suggested problems may last for months or years after an individual stops taking the drug. The new label now warns patients to contact their doctors and consider switching to a different class of antibiotics if they experience symptoms of peripheral neuropathy. The FDA also no longer allows the drug manufacturers to claim that the condition is rare on the warning labels.

The case filed by Patterson joins more than 400 similar Levaquin lawsuits, Avelox lawsuits and Cipro lawsuits filed throughout the federal court system over peripheral neuropathy problems allegedly caused by the antibiotics.

Given the side effects linked to the antibiotics, the FDA issued a new drug safety communication in May 2016, urging doctors not to prescribe fluoroquinolones for many common infections that are uncomplicated and have other available treatment options, indicating that the potential risks outweigh the benefits. The federal regulatory agency considered available information on the risk of peripheral neuropathy, tendon ruptures, retinal detachments and other health concerns linked to the drugs at that time.

More recently, research has also suggested that fluoroquinolones may cause severe collagen degradation issues that impact the aorta. As a result, a growing number of aortic aneurysm lawsuits and aortic dissection lawsuits are also being pursued by former users of Levaquin and Avelox, alleging that the painful and potentially life-threatening complication may have been avoided if proper warnings had been provided to users of the antibiotics.

Tags: , , , , , ,

8 comments

  1. Peggy Reply

    I was given Levaquin by my uro for bladder infections to many times. My hands hurt and cramp way to often I told him I was allergic to it he said I was not. I also have problems with my legs hurting.

  2. Scottie Reply

    I have issues with peripheral neuropathy. Do/should I go to my regular doctor with the complaint?

  3. Christine Reply

    After being prescribed Levaquin for a sinus/ear thing I suffered from agonizing Achilles’ tendon ache that lasted for 6-8 months.

  4. Anita Reply

    Hi, I am writing this on behalf of my husband….this past year, he has been diagnosed with peripheral neuropathy in his feet, we have had a year of agonizing pain and suffering, and still going. He has been placed on Levaquin when he was hospitalized with blood clots and also has been prescribed Cipro many times in the past….my question is where do we go from here? ­čÖü Our reg. dr. has basically thrown her hands up…we need help and we need ANSWERS on how to treat this/better yet, get rid of this awful thing! ­čÖü

  5. judith Reply

    I suffer from neurothpy in my legs and hands, I get b12 injections every 4 weeks it helps with my hands but not thelegs, iI also have developed pulmanary embolisoms , could this all go back to the antibiotics, I taken a lot of them before all this happened, I am not a diabetic,

  6. Barbara Reply

    I was prescribed Levaquin by a physician I only seen one time, for pneumonia. Immediately after starting the Levaquin, my arms, legs, hands, feet ached and hurt so bad, I called the physician’s office and told them I was not going to take it any more. They gave me another medication. I am now suffering with such pain deep within my left arm, shoulder, back and neck. The pain in excruciating. I can barely raise my arm and dressing is next to impossible. The pain is getting worse and I am losing my appetite plus loss of sleep over the misery and pain.. I need to go see a physician with this, however, I am now Leary of doctors and don’t know whether I should go to an orthopedic specialist or what kind of a doctor. I am also interested in talking to an attorney about this, as I cannot go through life not being able to use my left arm and the injuries were definitely attributed to the medication Levaquin.

  7. Mihai Reply

    I have taken Floxin for 12 days for a UTI. During the treatment i felt strong tendon pain in my right shoulder but i did not asociate it with treatment. The pain was so strong that i could not raise my hand or lay on the left side while sleeping. Even more problems arised after i discontinued the treatment, i got severe dizzyness tinitus, lower back pain and peripheral neuropathy. For your safety, do not take this class of drugs..
    A doctor in Germany prescribed me ALA(alpha lipoic acid) which helps me relieve the painful neuropathy.

  8. Lois Reply

    I took this off and on several times mainly for bladder infections. I now have severe peripheral neuropathy. The law group I spoke with needed dates that I took it, and I have tried unsuccessfully to obtain this info! Too bad for me! One never thinks they will need this info, and I am now unable to use anti-biotics of any kind, as I have severe side effects!

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.